Childhood asthma safety warning
Increasing numbers of children with asthma are receiving prescriptions for potentially dangerous doses of inhaled ster-oids, a new study warns.
GPs were three times as likely to prescribe 'very high' doses of inhaled steroids in 2004 as in 1999.
The GP researchers called the results 'a real concern' and urged practices to actively audit their child asthma patients.
The proportion of children aged 0-11 receiving doses of more than 800µg/day increased from 2.8 per cent in 1999 to 7.3 per cent in 2004.
The new BNF for Children recommends a maximum daily dose of 800µg beclometasone diproprionate or budesonide for children under 12.
Study leader Dr Mike Thomas, General Practice Airways Group clinical research fellow and GP in Minchinhampton, Gloucestershire, said: 'It's not just a theoretical concern it's a real concern. There have been a number of studies reporting major steroid-related side-effects.'
He added: 'The time has come that GPs should actively be auditing this and identifying children prescribed higher-than-average steroids. Really the time has come both on clinical and medicolegal grounds for GPs to do this.'
Dr Thomas's findings, which he called 'quite alarming', come just two weeks after the National Patient Safety Agency warned on steroid dosages after reviewing the death of five-year-old Emma Frame from adrenal suppression (see Pulse, 26 November).
Professor David Cousins, head of safe medication practice at the NPSA, said: 'The use of doses above 800µg is a patient safety risk.'
Professor Martyn Partridge, professor of respiratory medicine at Imperial College London and Asthma UK's chief medical adviser, said: 'There is clear evidence many patients are over-treated and equally good control can be achieved with lower doses.'
The researchers analysed 10,000 children on the general practice research database who were receiving inhaled steroids for asthma and presented the results at the British Thoracic Society winter meeting in London this week.
Questions to ask
· Can dose be stepped down if child is stable?
· Have add-on therapies been tried?
· If dose is needed has child seen a consultant paediatrician?
· Has a steroid card been issued?